Dr. Bray Links

Monday, April 25, 2016

Adverse Reactions to Antihistamines More Common Than Thought


Antihistamines are associated with a variety of adverse reactions in children, including headaches, sleepiness, rashes, behavioral changes, and convulsions, new research suggests.

Although prior studies have suggested that newer antihistamines have few adverse reactions in children, there are some reactions worth noting, according to Tjalling W de Vries, MD, from the Department of Pediatrics, Medical Centre Leeuwarden, the Netherlands, and Florence van Hunsel, PharmD, PhD, from the Netherlands Pharmacovigilance Centre Lareb, Den Bosch, the Netherlands. "[T]he [adverse drug reactions (ADRs)] we found were never described in these safety studies, which were all sponsored by the manufacturers."

They continue, "When prescribing antihistamines, clinicians should be aware of ADRs such as somnolence, altered behaviour, skin eruptions and headache. Moreover, there is a possible relation between convulsions and (des)loratadine."

Dr de Vries and colleagues report their findings in an article published online April 18 in the Archives of Disease in Childhood.

http://www.medscape.com/viewarticle/862387

No comments:

Post a Comment